Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 10, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 10, 2021, 3:47 PM MDT for Musselshell County, Yellowstone County, Montana. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2021, 3:47 PM MDT (21:47 UTC)
- Expired
- Jun 10, 2021, 4:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Musselshell County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 69 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:49 PM MDT | HAIL 1 | 17 Sse Roundup, MT | |
| Jun 10, 3:50 PM MDT | HAIL 1.25 | 25 N Billings, MT | |
| Jun 10, 4:15 PM MDT | HAIL 1.75 | 14 Se Roundup, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 2:52 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 685 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471
WUUS55 KBYZ 102147
SVRBYZ
MTC065-111-102230-
/O.NEW.KBYZ.SV.W.0010.210610T2147Z-210610T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
347 PM MDT Thu Jun 10 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Musselshell County in central Montana...
Northwestern Yellowstone County in south central Montana...
* Until 430 PM MDT.
* At 345 PM MDT, a line of severe thunderstorms were located in
northern Yellowstone County through western Musselshell County,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Roundup, Musselshell and Klein.
This warning does not include the city of Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4676 10797 4634 10789 4600 10833 4599 10869
4675 10893
TIME...MOT...LOC 2145Z 207DEG 31KT 4641 10840
HAIL...1.00IN
WIND...60MPH
$$
Vertz2 follow-up statements
824
WWUS55 KBYZ 102158
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
358 PM MDT Thu Jun 10 2021
MTC065-111-102230-
/O.CON.KBYZ.SV.W.0010.000000T0000Z-210610T2230Z/
Musselshell MT-Yellowstone MT-
358 PM MDT Thu Jun 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR MUSSELSHELL AND NORTHWESTERN YELLOWSTONE COUNTIES...
At 357 PM MDT, a line of severe thunderstorms were located in
northern Yellowstone County through western Musselshell County,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Spotter 17 miles southeast of
Roundup reported quarter size hail at 349 PM.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Roundup, Musselshell and Klein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4676 10797 4634 10789 4606 10840 4606 10860
4675 10889
TIME...MOT...LOC 2157Z 207DEG 31KT 4651 10833
HAIL...1.00IN
WIND...60MPH
$$
Vertz352
WWUS55 KBYZ 102220
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
420 PM MDT Thu Jun 10 2021
MTC111-102228-
/O.CAN.KBYZ.SV.W.0010.000000T0000Z-210610T2230Z/
Yellowstone MT-
420 PM MDT Thu Jun 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YELLOWSTONE
COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.
LAT...LON 4640 10790 4640 10793 4637 10795 4634 10801
4631 10801 4631 10803 4626 10803 4627 10832
4625 10833 4625 10836 4623 10839 4625 10854
4645 10866 4675 10864 4676 10797
TIME...MOT...LOC 2218Z 221DEG 14KT 4676 10857 4649 10859 4629 10850
4625 10828
$$
MTC065-102230-
/O.CON.KBYZ.SV.W.0010.000000T0000Z-210610T2230Z/
Musselshell MT-
420 PM MDT Thu Jun 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL MUSSELSHELL COUNTY...
At 418 PM MDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Flatwillow to near Roundup to 20
miles north of Worden, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Spotter 17 miles southeast of
Roundup reported quarter size hail at 349 PM.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Roundup, Musselshell and Klein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4640 10790 4640 10793 4637 10795 4634 10801
4631 10801 4631 10803 4626 10803 4627 10832
4625 10833 4625 10836 4623 10839 4625 10854
4645 10866 4675 10864 4676 10797
TIME...MOT...LOC 2218Z 221DEG 14KT 4676 10857 4649 10859 4629 10850
4625 10828
HAIL...1.00IN
WIND...60MPH
$$
VertzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:14 PM MDT, 33 minutes earlier.
Area forecast discussion, Jun 10, 3:14 PM MDT, 33 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
314 PM MDT Thu Jun 10 2021
.UPDATE...
Severe Thunderstorm Watch issued for northern tier of our CWA
until 10 PM. Strong ascent from short wave trough upstream should
interact with 60 kt shear to produce a few strong to severe
storms with hail and high wind. Most of this should stay north of
Billings. Window in Golden Valley and Musselshell counties may be
short lived and over by 6-7 pm...but short range models are now
suggesting some of this may push east across northern Rosebud and
Custer Counties through mid evening..mainly north of I-94. BT
&&
.DISCUSSION...
Rest of Today through Saturday Night...
Sharp trough passage expected today to produce a dynamic and
active weather situation across the region. For our CWA the main
threat is strong winds (50-65 mph) along a powerful frontal
passage late today into the evening. Frontal passage winds may be
enhanced by showers and some weaker thunderstorm outflows. This
will all be generally covered by the High Wind Warning we have in
place from 5 pm to 3 am from Rosebud County eastward.
Dry air intrusion (dry slot) from the south will move up into
southeast Montana pushing the best low level moisture and CAPE
across the Dakota Border this afternoon. Hence, the enhanced area
of severe thunderstorm potential has been pulled east to reflect
this. We could still get a few strong to severe cells in Fallon or
Carter Counties, but the bulk of the severe threat is in the
Dakotas and up in northeast Montana.
The dry air late today (humidity near 10 percent possible)
combined with the frontal winds may enhance any fire behavior, so
the Red Flag from 10 am to 10 pm looks reasonable with these
extreme parameters despite some fuels not being quite ready.
Trough axis pushes through to the Dakotas after about 1 am
tonight, so we expect diminishing winds for most areas after
midnight. Friday will be seasonal with temps in the upper 70s to
lower 80s and zero chance of convection. 500mb ridging will
continue to prevail for Saturday with dry conditions and temps
pushing into the 80s to near 90. BT
Sunday through Thursday...
Dry and hot conditions will continue over the extended period.
Wind and precipitation will be minimal to none with the high
pressure that is in place. Temperatures will be in the low 90s on
Sunday which will be the coolest you will see for a few days.
Monday and Tuesday will bring temperatures well into the upper 90s
to mid 100s, which is 20 to 30 degrees above normal for this time
of year. Temperatures will cool slightly Wednesday back into the
90s and the 80s by Thursday. There is a potential for many record
highs being broken across all sites early next week. Make sure to
take precautions if you must be outdoors.
Carrothers
&&
.AVIATION...
Strong cold front will cross the region this evening, bringing
strong and gusty northwest winds (45-60 mph) across all routes.
Another round of thunderstorms is expected with the cold front,
with strong wind gusts expected to be the main severe threat.
Localized MVFR/IFR conditions are possible in heavier precip.
Otherwise, VFR conditions will prevail today. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 048/076 051/089 056/092 062/101 064/104 066/096 061/088
40/N 00/U 00/U 00/G 00/G 00/U 00/U
LVM 040/073 046/084 050/090 054/098 057/100 058/092 053/088
30/N 00/B 00/U 00/U 00/U 00/U 00/U
HDN 048/077 048/090 054/095 062/103 063/105 065/097 059/089
60/U 00/U 00/U 00/G 00/G 00/U 00/U
MLS 053/075 050/089 058/093 065/100 066/102 068/096 061/086
61/N 00/U 00/U 00/U 10/G 00/U 00/U
4BQ 051/075 052/089 059/094 065/100 065/101 069/096 063/086
40/N 00/U 00/U 00/U 10/G 00/U 00/U
BHK 050/073 050/088 057/092 062/096 063/098 066/095 060/085
50/N 00/U 00/U 00/U 10/U 00/U 10/U
SHR 044/076 048/088 055/092 060/099 062/101 063/096 058/088
40/U 00/U 00/U 00/U 00/G 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 252 in effect until 10 PM MDT this
evening FOR ZONES 29-31-32-42-58-63.
High Wind Warning in effect until 3 AM MDT Friday FOR ZONES
30>33-36-37-57-58-138.
Red Flag Warning in effect until 10 PM MDT this evening FOR
ZONES 127>133.
WY...High Wind Warning in effect until 3 AM MDT Friday FOR ZONE
199.
Red Flag Warning in effect until 10 PM MDT this evening FOR
ZONE 274.
&&
weather.gov/billingsHazardous weather outlook, Jun 10, 3:42 AM MDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 342 AM MDT Thu Jun 10 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-111100- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 342 AM MDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe thunderstorms possible. Also, strong wind gusts behind a cold front. * WHERE...Much of southern Montana and northern Wyoming. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...A cold front will move through the area and generate strong to severe thunderstorms. The primary threat from storms is damaging wind, but large hail is also possible, mainly over southeast Montana. * ADDITIONAL HAZARD CONCERNS...The cold front will create west to northwest winds gusting 45-60 mph. The strong winds will combine with low humidity to cause fire weather concerns for locations east of a line from Roundup to Billings to Sheridan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Local storm report, Jun 10, 12:57 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1257 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM TSTM WND GST 12 SE EMIGRANT 45.27N 110.54W
06/10/2021 M58.00 MPH PARK MT MESONET
&&
CARROTHERSLocal storm report, Jun 10, 1:39 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
139 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
06/10/2021 M54.00 MPH PARK MT DEPT OF HIGHWAYS
&&
CARROTHERSLocal storm report, Jun 10, 3:17 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 6 SSE COLUMBUS 45.55N 109.22W
06/10/2021 E0.25 INCH STILLWATER MT COCORAHS
&&
CARROTHERSLocal storm report, Jun 10, 3:43 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
06/10/2021 M54.00 MPH PARK MT ASOS
0341 PM HAIL 8 SE ROUNDUP 46.35N 108.44W
06/10/2021 E0.88 INCH MUSSELSHELL MT COCORAHS
&&
CARROTHERSThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:53 AM MDT | High Wind Warning | BYZ | Big Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more | 23 hr |
| Jun 10, 3:53 PM MDT | Flash Flood Warning | BYZ | Musselshell | 3 hr |
| Jun 10, 4:26 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 109 min |
| Jun 10, 4:29 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 61 min |
| Jun 10, 5:19 PM MDT | Special Weather Statement | BYZ | Yellowstone | 11 min |
| Jun 10, 5:28 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud | 47 min |
| Jun 10, 5:30 PM MDT | Special Weather Statement | BYZ | Yellowstone | 30 min |
| Jun 10, 5:57 PM MDT | Special Weather Statement | BYZ | Yellowstone | 48 min |
| Jun 10, 5:58 PM MDT | Special Weather Statement | BYZ | Treasure | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.